Hail, Wood
- When
- April 28, 5:40 PM CST
- Where
- Wood County, 4.84 mi N of Alba
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 32.850, -95.625
A picture was posted to social media of quarter size hail that fell north of Alba along Lake Fork.
Scattered showers and thunderstorms developed and spread northeast along a cold front that bisected Northeast Texas, ahead of an upper trough that moved into the Southern Plains during the afternoon of April 28th. The air mass aloft remained quite cold and unstable ahead of the trough, with large scale forcing enough for the development of isolated severe thunderstorms that spread into the…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Scattered showers and thunderstorms developed and spread northeast along a cold front that bisected Northeast Texas, ahead of an upper trough that moved into the Southern Plains during the afternoon of April 28th. The air mass aloft remained quite cold and unstable ahead of the trough, with large scale forcing enough for the development of isolated severe thunderstorms that spread into the western sections of East Texas during the late afternoon hours. One particular severe thunderstorm moved across Western Wood County, where quarter size hail fell just north of Alba along Lake Fork.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 28, 2:02 PM CST, 3 hours 38 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 302 PM CDT Fri Apr 28 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Saturday Night) Issued at 301 PM CDT Fri Apr 28 2023 A cluster of strong to severe convection has developed in VC of the sfc low which persists along a cold front extending from the Srn sections of the Edwards Plateau NE to just W of DFW and into SE OK. Farther E, the air mass remains slow to saturate across ECntrl TX, with the cu field slow to fill in...but some moistening continues with low to mid 60s dewpoints having advected as far N as just S of DFW to near a TYR/JSO/LFK line and areas S in SE TX. The progs continue to indicate that the more unstable air mass will remain S of I-20 across NCntrl and the Wrn sections of E TX through mid-evening, characteristic of SBCapes of 1500-3000+ J/KG, although an area of very steep mid level lapse rates of 8-8.5 C/km are depicted in the latest mesoanalysis as well as the 18Z KFWD raob in the H700-500 lyr across much of NCntrl into NE TX. The latest WoFS runs are consistent with isolated supercells developing near the DFW Metroplex between 20-21Z along the front, which would ride NE along the front through late afternoon. Upscale development is also expected farther S with the convection across the moist/unstable sector, which may affect the WSW sections of E TX through mid-evening especially as large scale ascent continues to increase ahead of the upper trough approaching the S Plains. Thus, have continued severe mention for areas along/S of I-20 from TYR to GGG S to RFI and LFK with some the CAMS maintaining the strong updraft helicities within this convection through mid-evening before weakening. However, this convection should weaken as it shifts farther E into the drier air mass in Srn AR/N LA, at least until the column can saturate enough from the available moisture advection as well as increased diffluence ahead of the initial shortwave trough ejection across NE TX/SE OK/adjacent SW AR. Have increased pops to high end categorical over this area given the model consensus of concentrated QPF, with pops gradually stairstepping upwards later tonight over Srn AR/NW LA especially as the trough enters N TX and begins to close off late. There is some indication though that drier air aloft will begin to entraining NE ahead of the trough over portions of E TX/N LA overnight through Saturday morning, which should act to diminish most convection ahead of the trough especially as the column farther E continues to saturate. In fact, the majority of the convection is expected on the back side of this eventually closed off system as it drifts E across the region Saturday, and thus have maintained likely pops for the Ern two-thirds of the area. Cooler air spilling E late this evening and overnight as well as the intermittent rains/low cigs should result in much cooler max temps Saturday, and thus have undercut the NBM a degree or two over much of the area as they remain well in the 60s. The wrap- around rains remain progged to diminish from W to E Saturday afternoon and evening, and have maintained low chance to slight chance pops during the evening over Srn AR/NCntrl LA, before ending the rains for good by midnight. Should also see some clearing from W to E during the evening as well with the departure of the low, with below normal temps expected again areawide Sunday night. 15 && .LONG TERM... (Saturday night through next Thursday) Issued at 301 PM CDT Fri Apr 28 2023 Upper level trough will have moved east of our region to begin the day Sunday with all of the Lower Miss Valley and Southern Plains in deep northwest low aloft. Upstream upper ridging is quite strong and extends across Old Mexico, northward through the Intermountain West and into the southwest Canadian Provinces. This upstream ridging aloft will serve as a blocking ridge and will help to dry us out for at least a few days, ending what was a very wet last week of April. Temperature wise through at least the middle of the work week, we will be near normal for overnight low temperatures as well as daytime high temperatures each day. Did not introduce pops until late in the upcoming work week or Thu through Friday as there are some indications that the upstream upper ridging will begin breaking down, allowing for more of a southwesterly flow aloft to commence across the Tx Hill Country, into the Southern Plains. This should allow for increased moisture advection on the heels of returning low level southerly flow and of course, warmer temperatures. There are some indications that a piece of upper level energy across the Baja region of California will eject out quickly across the Intermountain West and into the Southern/Central Plains for Friday and just beyond the 7-Day forecast which could suggest slightly higher rain chances. But plenty of time to watch this possibility before we rule in or out a wet upcoming weekend. 13 && .AVIATION... (18Z TAFS) Issued at 100 PM CDT Fri Apr 28 2023 VFR conditions will continue through much of the afternoon and evening, with cu cigs lingering through at least mid-afternoon across portions of SCntrl AR and NE LA, with a scattered cu field increasing through the afternoon across the Wrn sections of E TX. Elevated cigs will also increase later this afternoon across the region, as scattered to numerous areas of convection develop across portions of WCntrl and NCntrl TX. This convection is expected to shift ESE into E TX by/after 00Z, possibly affecting the TYR terminal by 00Z, and GGG/LFK/TXK by/after 02Z. This convection should weaken by mid to late evening, although scattered convection should persist evening overnight through much of the day Saturday as a closed low shifts E across the region. low MVFR cigs should develop/begin to spread E beneath the low late this evening and overnight, eventually lowering to IFR from W to E overnight through shortly after daybreak Saturday. While the majority of the convection ahead of the approaching low should diminish late this evening/overnight, additional redevelopment is expected to occur on the backside of this system, with -RA and vsby reductions added to the area terminals late tonight through Saturday morning. This should gradually diminish from W to E Saturday afternoon and evening, with a slow improvement in cigs expected beyond this TAF period. VRB winds around 5kts this afternoon, except SE 5-10kts across the Wrn sections of E TX, will become more VRB 3-8kts after 00Z. /15/ && .PRELIMINARY POINT TEMPS/POPS... SHV 58 66 51 79 / 70 60 10 0 MLU 59 69 52 77 / 20 70 40 0 DEQ 53 66 47 74 / 100 70 0 0 TXK 57 66 50 76 / 90 70 10 0 ELD 57 66 49 75 / 60 70 20 0 TYR 53 66 50 80 / 90 30 0 0 GGG 55 66 49 78 / 80 50 10 0 LFK 56 67 50 81 / 60 30 10 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && SHORT TERM...15 LONG TERM....13 AVIATION...15
Hazardous Weather Outlook National Weather Service Shreveport LA 1055 AM CDT Fri Apr 28 2023 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-291200- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass- Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 1055 AM CDT Fri Apr 28 2023 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This afternoon and tonight. Showers and thunderstorms will return to portions of Northeast Texas, Southeast Oklahoma and Southwest Arkansas late this afternoon but more likely this evening into the overnight hours. The atmosphere will become unstable enough such that strong to severe thunderstorms, capable of producing large hail and damaging wind gusts will become possible across mainly Northeast Texas. Thunderstorms will likely wait until the late night hours across portions of South Central Arkansas and Northwest and North Central Louisiana but any severe thunderstorms this far east would be isolated at best. While an isolated tornado threat cannot be ruled out across Northeast Texas late this evening, large hail and damaging wind gusts will be the primary threat. In addition, rainfall amounts nearing one inch with isolated higher amounts will be possible across Northeast Texas, Southeast Oklahoma and adjacent counties in Southwest Arkansas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered showers and thunderstorms will be possible on Saturday with the upper level storm system itself before the precipitation comes to an end Saturday Night. Dry weather will round out Sunday and much of the new work week. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed late this afternoon into this evening across mainly Northeast Texas. 13
The Dallas/Ft Worth radar (KFWS), 160 km away, was scanning. The volume nearest the first event began at 23:41 UTC.
1 hail. Local standard time, as filed.
A picture was posted to social media of quarter size hail that fell north of Alba along Lake Fork.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087291.